Idaho, 2021

Winter Storm and Heavy Snow in Idaho, February 14 to 16, 2021

February 14 to 16, 2021 · NWS OTX · 4 events in 4 counties and zones

A winter storm brought widespread snow to the Idaho Panhandle on February 14th and 15th. Light snow continued to linger in the Idaho Panhandle into the 16th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm brought widespread snow to the Idaho Panhandle on February 14th and 15th. Light snow continued to linger in the Idaho Panhandle into the 16th. Moderate to heavy snow accumulations, from 4 to 10 inches, fell in the southern half of the Panhandle. This created difficult driving conditions, especially during the morning and evening commutes. Blowing snow, in the Idaho Palouse, limited visibility on roadways, such as Highway 95.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 14, 9:57 PM PST, 3 minutes earlier.

Area forecast discussion, Feb 14, 9:57 PM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
957 PM PST Sun Feb 14 2021

.SYNOPSIS...
Several rounds of snow are expected across the region into the
middle of next week. The first round of snow will arrive Sunday
night and continue into Monday. Temperatures will moderate slowly
as the arctic air loses its grip on the region but generally
remain below normal through the week.

&&

.DISCUSSION...
A winter storm is now moving into the Inland Northwest bringing
widespread snow. The Columbia Basin is currently seeing a bit of
a break in the action but the radar will likely fill in between 1
and 3 am as another wave, currently over far western WA, pushes
onshore. Given the cold temperatures in place, snow will have no
difficulties accumulating on roads overnight creating for a rather
difficult and treacherous Monday morning commute. Snow will
continue throughout the day on Monday for eastern WA and the
Central ID panhandle but looks to mostly end for the Columbia
Basin by mid to late morning. The current forecast looks on track
for tonight and no updates have been made. Wilson

&&

.AVIATION...
06Z TAFs: Our next weather disturbance is already moving in
tonight bringing widespread snow to the terminals. High confidence
IFR visibilities will develop with snow overnight with pockets of
LIFR in the heavier snow bands. MWH and the Columbia Basin is
seeing a bit of a break in the weather right now but snow will
become more widespread in the area around 10Z. While snow will
mostly end by mid/late morning for MWH-EAT, it will likely persist
throughout the day for eastern WA and the Central ID panhandle.
Have indicated improving conditions for eastern EA late Monday but
confidence is low on timing. Wilson

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        20  29  19  32  20  33 /  70  90  40  20  10   0
Coeur d'Alene  19  29  22  33  23  34 /  60  90  50  20  20  10
Pullman        22  31  25  32  26  32 /  80 100  80  50  30  10
Lewiston       27  37  32  40  31  38 /  70 100  70  60  40  10
Colville       14  29  17  34  18  37 /  50  80  20  10  10   0
Sandpoint      16  27  22  31  23  33 /  50  80  40  20  10  10
Kellogg        19  31  24  31  24  32 /  70 100  70  50  40  10
Moses Lake     23  31  21  35  20  37 /  80  80  20  10   0   0
Wenatchee      20  30  24  38  24  39 /  80  90  30  20  10   0
Omak           21  31  22  36  23  38 /  60  80  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 10 PM PST Tuesday for Central
     Panhandle Mountains.

     Winter Storm Warning until 7 PM PST Tuesday for Lewis and
     Southern Nez Perce Counties.

     Winter Storm Warning until 4 PM PST Monday for Lewiston Area.

     Winter Storm Warning until 11 AM PST Tuesday for Idaho Palouse.

     Winter Storm Warning until 4 PM PST Monday for Coeur d'Alene
     Area.

WA...Winter Storm Warning until 4 PM PST Tuesday for East Slopes
     Northern Cascades-Northeast Blue Mountains.

     Winter Storm Warning until 4 PM PST Monday for Lower Garfield
     and Asotin Counties.

     Winter Storm Warning until 11 AM PST Tuesday for Washington
     Palouse.

     Winter Storm Warning until 4 PM PST Monday for Spokane Area.

     Winter Weather Advisory until 4 PM PST Monday for Moses Lake
     Area-Upper Columbia Basin-Waterville Plateau-Wenatchee
     Area.

&&
Hazardous weather outlook, Feb 14, 5:21 AM PST, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
521 AM PST Sun Feb 14 2021

IDZ002>004-026-027-WAZ031>033-042-151330-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-East Slopes Northern Cascades-
521 AM PST Sun Feb 14 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Light snow begins Sunday and increases in areal coverage Sunday
night.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Heavy snow is possible across Southeast Washington into the
Central Panhandle Mountains early Monday morning into Tuesday.
This will likely impact the morning commute. An active pattern
should continue through a good portion of the remainder the
workweek but will be coupled with gradually warming temperatures.

IDZ001-WAZ034>038-041-043-044-151330-
Northern Panhandle-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
521 AM PST Sun Feb 14 2021

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Light snow begins Sunday and increases in areal coverage Sunday
night.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Light to moderate snow Sunday night into Monday will likely
impact the morning commute. An active pattern should continue
through a good portion of the remainder the workweek but will be
coupled with gradually warming temperatures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Coeur D'Alene Area

When
February 14, 10:00 PM PST to February 15, 6:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Broadcast Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Post Falls and Coeur d'Alene area received 3 to 6 inches of heavy snow. Most snow fell overnight, but lingering snow continued during the day. Snow accumulation and poor visibility on Interstate 90 and local roadways had a significant impact on the morning commute. There was near zero visibility from Liberty Lake to Coeur d'Alene on I-90. The Washington State Patrol and Department of Transportation reported numerous collisions on the I-90 corridor between Spokane and Coeur d'Alene. Poor driving conditions continued into the evening commute, but not as severe as in the morning.

Winter Storm, Idaho Palouse

When
February 14, 10:30 PM PST to February 15, 6:00 PM PST
Where
Idaho Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

Heavy snow and winds created dangerous driving conditions across the Idaho Palouse. There were reports of new snow accumulations measuring 6 to 10 inches in locations near Highway 95, such as Viola, Harvard, and Potlatch. Winds with gusts to 30 mph created blowing snow and drifts with heights up to 12 inches.

Heavy Snow, Lewiston Area

When
February 14, 11:00 PM PST to February 15, 2:00 PM PST
Where
Lewiston Area forecast zone
Reported by
Trained Spotter
Coordinates
46.327, -116.750 (the zone’s center; the record gives no point)

Heavy snow resulted in 4 to 7 inches of new snow accumulations across the Lewiston-Clarkston Valley, especially in Lewiston. Most snow fell in less than 12 hours overnight into the early morning hours of February 15th. Snow covered roads and blowing snow made travel dangerous, especially for the morning commute. Light snow continued through the day and on the 16th. The Lewiston-Nez Perce County Airport set a new record February 15 snowfall with 3.7 inches, which was previously 0.6 inches in 2019. The airport received another 1.6 inches on the 16th.

Heavy Snow, Central Panhandle Mountains

When
February 15, 6:00 AM PST to February 16, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

The Silver Mountain Ski Resort reported 6 inches of new snow accumulation. There were numerous other reports of 4 to 5 inches of snow in the Silver Valley. New snow pack and weak layers led to moderate avalanche danger in the mountainous terrain.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944832, 944564, 944569, 944567.